USMF logo

Institutional Repository in Medical Sciences
of Nicolae Testemitanu State University of Medicine and Pharmacy
of the Republic of Moldova
(IRMS – Nicolae Testemitanu SUMPh)

Biblioteca Stiintifica Medicala
DSpace

University homepage  |  Library homepage

 
Please use this identifier to cite or link to this item: http://hdl.handle.net/20.500.12710/33804
Full metadata record
DC FieldValueLanguage
dc.contributor.authorBivol, Elena-
dc.contributor.authorDumitraș, Tatiana-
dc.contributor.authorGușanu, Olesea-
dc.contributor.authorSîrbu, Felicia-
dc.contributor.authorStîngaci, Daniela-
dc.date.accessioned2026-10-28T08:50:16Z-
dc.date.available2026-10-28T08:50:16Z-
dc.date.issued2026-
dc.identifier.citationBIVOL, Elena; Tatiana DUMITRAȘ; Olesea GUȘANU; Felicia SÎRBU and Daniela STÎNGACI. Severe metformin intoxication without development of lactic acidosis: clinical case. Revista de Ştiinţe ale Sănătăţii din Moldova = Moldovan Journal of Health Sciences. 2026, vol. 13, nr. 3, pp. 118-123. ISSN 2345-1467.https://doi.org/10.52645/MJHS.2026.3.15en_US
dc.identifier.issn2345-1467-
dc.identifier.urihttps://doi.org/10.52645/MJHS.2026.3.15-
dc.identifier.urihttps://mjhs.md/api/media-documents/file/MJHS_13_3_2026_red.pdf-
dc.identifier.urihttps://repository.usmf.md/handle/20.500.12710/33804-
dc.description.abstractIntroduction. Metformin is the most widely used oral antidiabetic agent, belonging to the biguanide pharmacological group. Lactic acidosis associated with metformin is a rare event with an incidence of 19 cases per 100,000 patient-years. The risk of developing lactic acidosis when taking this drug is increased by several factors, such as age > 65 years; concomitant diseases that have the ability to induce hypoxemia (chronic kidney disease, congestive heart failure, cardiogenic shock, acute respiratory distress, sepsis, advanced liver disease, history of lactic acidosis); excessive alcohol consumption; and administration of iodinated contrast media. Case history. A 46-year-old man self-administered 50 metformin tablets at a dose of 500 mg each. Twelve hours after ingestion, he requested emergency medical assistance, presenting with the following symptoms: drowsiness, repeated vomiting, lethargy, and dizziness. The patient’s condition was assessed as serious, so he was admitted to the intensive care unit. The patient’s personal pathological history revealed the presence of comorbidities: type 2 diabetes mellitus, toxic liver cirrhosis, hypertension and chronic kidney disease. Paraclinical investigations revealed the presence of metabolic acidosis, but with lactate <5 mmol/l; progressive renal dysfunction with creatinine values in the first 24 hours up to 1184 µmol/l, urea – 34.5 mmol/l; severe hypoglycemia - 1.68 mmol/l; moderate cytolytic, cholestatic, inflammatory; hepatocellular insufficiency syndrome; coagulation disorders; and pancreatic dysfunction. Results and treatment. Since metformin is easily dialyzable, it was decided to promptly initiate intermittent hemodialysis. Fourteen hemodialysis sessions were performed, with a gradual reduction of creatinine to 112.1 µmol/l. Recurrent episodes of hypoglycemia were corrected with 40% glucose solution. Subsequently, hyperglycemia was resolved with insulin. Conclusions. Metformin should be used with caution in patients with concomitant pathologies. Metformin-induced lactic acidosis is potentially fatal. Early identification of metformin intoxication, with prompt initiation of renal replacement measures and dynamic monitoring of biochemical parameters, is essential.en_US
dc.language.isoenen_US
dc.publisherInstituţia Publică Universitatea de Stat de Medicină şi Farmacie „Nicolae Testemiţanu” din Republica Moldovaen_US
dc.relation.ispartofRevista de Științe ale Sănătății din Moldova = Moldovan Journal of Health Sciencesen_US
dc.subjectmetforminen_US
dc.subjectlactic acidosisen_US
dc.subjectintoxicationen_US
dc.subjecthemodialysisen_US
dc.subject.ddcUDC: 615.252.349.7.099en_US
dc.titleSevere metformin intoxication without development of lactic acidosis: clinical caseen_US
dc.typeArticleen_US
Appears in Collections:Revista de Științe ale Sănătății din Moldova : Moldovan Journal of Health Sciences 2026 Vol. 13, Issue 3

Files in This Item:
File Description SizeFormat 
Severe_metformin_intoxication_without_development_of_lactic_acidosis_clinical_case.pdf351.01 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2013  Duraspace - Feedback